Interior Health warns “extremely toxic” opioid found in Salmon Arm

White powder located twice in November contained carfentanil, fentanyl, heroin and caffeine

Drug samples located in Salmon Arm in November are a potentially-deadly mix or fentanyl, carfentanil, heroin and caffeine. (File photo)

Drug samples located in Salmon Arm in November are a potentially-deadly mix or fentanyl, carfentanil, heroin and caffeine. (File photo)

Interior Health has issued a warning after two drug samples obtained in Salmon Arm in November proved to be a mixture of carfentanil, fentanyl, heroin and caffeine.

The drug alert notes that carfentanil is an “extremely toxic” opioid linked with many fatalities in the province and is considered 100 times stronger than fentanyl, which has grabbed headlines in recent years as a common cause of overdoses. The substance that drug users should be aware of is a white powder.

According to an Interior Health spokesperson, the health authority was notified by the RCMP that the drug mixture was in Salmon Arm on Dec. 16 and promptly issued the warning. They said that while carfentanil had not been confirmed in samples previously tested in Salmon Arm, that doesn’t necessarily mean it hasn’t been present in the drug supply.

Illicit drug overdose deaths involving carfentanil in B.C. increased sharply in 2019 compared to 2018. In stats compiled by the BC Coroner’s Service tracking the period from Jan. to Oct. 2019, 129 people in the province died from carfentanil related overdoses compared to 35 deaths in 2018.

Read More: Five Salmon Arm businesses set to close

Read More: Accused in Salmon Arm church shooting waives right to preliminary inquiry

Interior Health recommends drug users avoid using different drugs at the same time or combining drugs and alcohol. They also suggest not using alone and testing the drugs by taking a small amount and going slow. Carrying a Naloxone kit and knowing how to use it is also suggested.

According to the bulletin, signs of overdose include: slow or no breathing, gurgling or gasping, lips and fingertips turning blue and non-responsiveness.

Read More: Salmon Arm’s Vail Village a winter wonderland in miniature

Read More: Scopes on crossbows, wireless trail cameras out in proposed changes to B.C. hunting regs

A person suffering from an overdose can be helped by calling 911 immediately, opening the airway and giving rescue breaths and administering Naloxone if you have it.

Naloxone kits and training in their use are available at the Salmon Arm mental health and substance use centre at 431 Hudson Street NE, the Salmon Arm Health Centre 851 16th Street NE and the uptown Askew’s pharmacy located at 2701 11 Ave NE.



jim.elliot@saobserver.net

Like us on Facebook and follow us on Twitter